Suboxone contains buprenorphine, an opioid medication. If you quit taking the drug suddenly, you may experience withdrawal symptoms like nausea, goosebumps and sore muscles. Researchers say these symptoms may only last a few days. But they can increase your relapse risks.
It’s not smart to quit Suboxone cold turkey. Instead, talk to your doctor about your desire to stop using the medication. Together, you can develop a tapering schedule to help you ease off the therapy safely.
One of the risks of stopping Suboxone cold turkey is that the withdrawal symptoms may be so unpleasant that it pushes people to use other opioids to alleviate the symptoms, leading to relapse.Elena Hill, MD, MPH
Is Quitting Suboxone Cold Turkey Dangerous?
It’s not physically dangerous for most people to quit Suboxone cold turkey. Researchers describe symptoms as “mild,” and they tend to go away within a few days. But stopping so quickly can dramatically increase your relapse risk.
Your Suboxone withdrawal symptoms come with drug cravings. You may be tempted to return to stronger opioids to make the discomfort and cravings go away. This often begins the cycle of drug misuse again, pushing someone back into their opioid use disorder (OUD).
The discomfort you’ll feel can vary by your dosage strength. Using high Suboxone amounts can mean stronger withdrawal symptoms and higher risks. And since Suboxone stays in your system for days, your recovery can take a long time.
What Is the Best Way to Stop Suboxone Use?
Doctors recommend tapering your Suboxone dose rather than quitting the drug cold turkey. A taper allows your brain to adjust to the lack of Suboxone, so you won’t feel overwhelming withdrawal symptoms or drug cravings.
Taper schedules can last anywhere from 7 to 28 days. Some people need longer time frames, and others need shorter schedules. Your doctor can guide your progress based on the following factors:
- Your Suboxone dose
- Your physical and mental health
- The presence of a support structure to help you during the taper
- The severity of your opioid withdrawal symptoms
A well-designed plan administered by your doctor can help you stop using Suboxone safely.
Tapering Suboxone vs. Quitting Cold Turkey
While discontinuing Suboxone cold turkey isn’t medically dangerous, it can still be extremely unpleasant and uncomfortable. Cold-turkey approaches can cause people to relapse into using opioids to make the symptoms abate.
One solution is to taper slowly. The following table can help you understand the differences between these approaches.
|Tapering||Quitting Cold Turkey|
|Relapse risks||Low||Moderate to high|
|Time to complete||7–28 days||Several (uncomfortable) days|
|Ability to work||High||Low|
How to Taper Suboxone
Tapering your Suboxone dose means gradually reducing your dose over a predetermined time until you are ultimately no longer taking this medication. Some people need 7 days, and others need 28. Some people benefit from even longer tapering times.
The most common way to taper is to decrease your dose by 2 mg to 4 mg every week or so.
Your taper schedule depends on the following:
- Your symptoms: How uncomfortable are you? How strong are your cravings? Are you in pain? If you are, you may need your dose raised and your tapering schedule slowed.
- Your therapy: Are you keeping your appointments for support groups, group therapy, and individual therapy? These are key forms of support as you taper.
- Your support system: Do you have people helping you stick to your commitments? Do you have someone you can check in with for accountability? Support will be crucial during your taper.
Many people remain on Suboxone indefinitely, and it is considered perfectly safe to do so. However, if you decide to discontinue Suboxone, talk to your doctor about a tapering strategy to meet your specific goals and needs.
Symptoms of Suboxone Withdrawal
Suboxone is a mild opioid, so the withdrawal symptoms from Suboxone are similar, although usually less severe than withdrawal from other opioids like oxycodone or heroin.
Common symptoms include the following:
- Drug cravings
- GI upset
- Muscle aches
- Runny nose
- Stomach cramping
- Watery eyes
- Wide pupils
How Long Do Suboxone Withdrawal Side Effects Last?
The timeline for Suboxone withdrawal varies. If you choose a tapered approach, your withdrawal side effects will last as long as it takes to complete your schedule. Choose a cold-turkey approach, and your symptoms could persist for several days or longer.
Tips for Reducing Suboxone Withdrawal Symptoms
Suboxone withdrawal can be very uncomfortable, but this natural process represents healing. Your brain cells are learning to function properly without the drug’s presence. Your self-care could make the process less uncomfortable.
Good at-home steps to take include the following:
- Stay hydrated: Fluids can help to flush the medication out of your body. And cool drinks could help you combat dehydration from vomiting and diarrhea.
- Rest when you can: Be kind to yourself as you heal. Take time to rest your eyes or nap when you feel tired.
- Connect with your support system: Tell your trusted friends and family members that you’re stopping Suboxone. Ask them to help you stay on track.
- Go to your meetings: Attend your Narcotics Anonymous or other support group meetings when you feel drug cravings begin.
- Eat a healthy diet: Nausea can make spicy or smelly foods unappealing. Soft, bland foods could help to settle your stomach.
Quitting Suboxone FAQs
We’ve compiled some of the most common questions about quitting Suboxone cold turkey.
It’s not physically dangerous to quit your medication suddenly. But this approach can increase your relapse risks. Doctors usually recommend a tapered approach instead.
It’s best to work with your doctor and taper your dose. You’ll be more comfortable, and your relapse risks will be lower.
An appropriate tapering schedule should not cause overwhelming symptoms that interfere with your quality of life. If you feel very sick while trying to quit, talk to your doctor about adjusting your tapering schedule.
People who quit Suboxone cold turkey experience opioid withdrawal symptoms like nausea, vomiting, aching muscles, goosebumps and anxiety.
Doctors recommend tapering your dose rather than quitting cold turkey.
By Peter Manza, PhD
Peter Manza, PhD received his BA in Psychology and Biology from the University of Rochester and his PhD in Integrative Neuroscience at Stony Brook University. He is currently working as a research scientist in Washington, DC. His research focuses on the role ... Read More
- Course and Treatment of Buprenorphine/Naloxone Withdrawal: An Analysis of Case Reports. The American Journal on Addictions. https://www.ncbi.nlm.nih.gov/pmc/articles/PMC3723396/. July 2013. Accessed June 2023.
- Opiate Withdrawal Syndrome in Buprenorphine Abusers Admitted to a Rehabilitation Center in Tunisia. African Health Sciences. https://www.ncbi.nlm.nih.gov/pmc/articles/PMC5398454/. December 2016. Accessed June 2023.
- Buprenorphine Tapering Schedule and Illicit Opioid Use. Addiction. https://www.ncbi.nlm.nih.gov/pmc/articles/PMC3150159/. August 2011. Accessed June 2023.
- A Randomized, Double-Blind Evaluation of Buprenorphine Taper Duration in Primary Prescription Opioid Abusers. JAMA. https://jamanetwork.com/journals/jamapsychiatry/fullarticle/1761270. December 2013. Accessed June 2023.
- Dosing Guide for Optimal Management of Opioid Dependence. Suboxone. https://www.naabt.org/documents/Suboxone_Dosing_guide.pdf. Accessed June 2023.
- Buprenorphine for Opioid Use Disorder. New York State Department of Health. https://health.ny.gov/publications/0112.pdf. June 2021. Accessed June 2023.